by Neil Bauman, Ph.D.
A lady wrote,
I think the tinnitus and intense ear pain I’ve had for 17 months might be a combination of things—Eustachian tube dysfunction from a lot of airplane flights, and some arthritis in my jaw joint aggravated from dental work? I have been taking 5 mg. Ambien to sleep all this time. As an experiment I stopped the Ambien one week ago and slowly have less pain and tinnitus every day that goes by.
It is true that Eustachian tube dysfunction could result in ear pain and tinnitus. Although, personally, I don’t see why flying should cause Eustachian tube dysfunction. I can see it happening the other way around—Eustachian Tube dysfunction causing problems with your ears during and after flying.
Dental work, especially on the upper molars also can cause tinnitus and ear pain. I’ve had a number of people complain about that.
Thus, it seems perfectly logical to blame the various ear conditions you suffer on your Eustachian tubes or your dental work. At the same time, it never crosses your mind that the drug your doctor prescribed is actually causing your problems.
Did you know that Zolpidem (Ambien) can cause tinnitus, ear pain, and middle ear infection problems—in other words the very problems you list above?
When your ear problems exactly correlate to the time you are taking a given drug, you need to be highly suspicious of that drug. You did a little experiment that proved to me that the Zolpidem you are taking is the real culprit.
When you stopped taking the Zolpidem your tinnitus and ear pain immediately began to diminish. It had stayed constant for 17 months—during which time you were taking Zolpidem. Then within a day or two of stopping it the pain and tinnitus began to go away. That’s not a coincidence. It’s the Zolpidem. To me, this says that your ear pain and tinnitus are more Zolpidem-related than anything else.
Incidentally, you don’t want to be on Zolpidem for very long as it can be dependence-forming, much like the Benzodiazepine class of drugs. If this happens you will have a lot of difficulty getting off it—and may experience horrible tinnitus and other problems in the process.
Don’t let ototoxic drugs inadvertently damage your ears. Learn which drugs are (or can be) ototoxic. The book Ototoxic Drugs Exposed contains information on the ototoxicity of 877 drugs, 35 herbals and 148 chemicals.